Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2002, 2:32 PM EDT for Madison County, Oneida County, New York. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 2:32 PM EDT (18:32 UTC)
- Expired
- Jun 27, 2002, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Madison County, NY, Oneida County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:40 PM EDT | Thunderstorm Wind 60 E | Sylvan Beach, NY | Trees and power lines downed in Sylvan Beach, Oneida Castle, Marcy, Whitestown, Annsville, Verona, Floyd, and Westmoreland. |
| Jun 27, 2:43 PM EDT | Thunderstorm Wind 60 E | Bridgeport, NY | Trees and wires downed in Bridgeport, Lakeport, Canastota, and Oneida. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 271832 SVRBGM NYC053-065-271915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 231 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN CENTRAL NEW YORK. ONEIDA COUNTY IN CENTRAL NEW YORK. * UNTIL 315 PM EDT. * AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF VERONA BEACH...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SYLVAN BEACH AT 240 PM EDT. ONEIDA AT 245 PM EDT. ROME AT 300 PM EDT. FLOYD AND ORISKANY AT 310 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4327 7601 4309 7596 4315 7526 4339 7524 MSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 AM EDT, 11 hours 47 minutes earlier.
Area forecast discussion, Jun 27, 2:45 AM EDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 AM EDT THU JUN 27 2002 ALTHOUGH THERE ARE SOME ISOLATED SHOWERS AND THUNDERSTORMS LEFT ACROSS NY AND PA EARLY THIS MORNING, THE BULK OF THE ACTIVITY HAS MOVED TO OUR EAST ASSOCIATED WITH THE PASSAGE OF THE LATEST SHORT WAVE. ANOTHER WEAK WAVE IS SEEN ON WATER VAPOR IMAGERY OVER LAKE ONTARIO AND THIS FEATURE MAY BRING SOME HIT AND MISS CONVECTION TO PARTS OF THE REGION FOR A WHILE YET THIS MORNING. SATELLITE PICTURES SHOW PLENTY OF CONVECTIVE CLOUD DEBRIS, ALONG WITH SOME STRATUS AND FOG OVER THE FORECAST AREA AS OF THIS WRITING. HOWEVER, WE THINK THAT THESE CLOUDS WILL BREAK UP TO AT LEAST SOME DEGREE LATER THIS MORNING AND ALLOW ENOUGH HEATING TODAY TO BOOST READINGS INTO THE 80S FOR MOST PLACES. AREAS UPSTREAM ACROSS LOWER MICHIGAN AND SOUTHERN ONTARIO ALSO SAW SIMILAR TEMPERATURES YESTERDAY. AGAIN, WE SHOULD BECOME MORE CONVECTIVELY ACTIVE DURING THE AFTERNOON AND PROBABLY INTO EARLY THIS EVENING. OUR COMPUTER MODELS ARE CONSISTENT IN BRINGING THE MAIN COLD FRONT AND ANOTHER WELL DEFINED SHORT WAVE TOWARDS THE REGION FROM THE UPPER MIDWEST LATER THIS AFTERNOON. IN ADDITION, WE GET INTO THE ENTRANCE REGION OF THE UPPER JET. ALL OF THIS POINTS TO WIDESPREAD SHOWERS AND THUNDERSTORMS. PORTIONS OF THE CENTRAL SOUTHERN TIER IN NY SAW VERY HEAVY RAINFALL LAST EVENING (2-4 IN AN ABOUT AN HOURS TIME), WHICH CAUSED LOCALLY SIGNIFICANT RUNOFF PROBLEMS. WITH ANOTHER ROUND OF STORMS ANTICIPATED THIS AFTERNOON AND THE AIR MASS REMAINING SUFFICIENTLY JUICY TO SUPPORT MORE HEAVY RAINS, WEVE DECIDED TO GO WITH A FLOOD WATCH TODAY JUST IN THIS MORE VULNERABLE AREA. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE WITH ENOUGH VERTICAL SHEAR PROGGED TO BRING A THREAT OF STRONG WIND GUSTS. THE MAIN DETERMINING FACTOR HERE MAY BE THE ULTIMATE DEGREE OF INSTABILITY. UPSTREAM SOUNDINGS FROM EARLY LAST EVENING (DETROIT AND ALPENA) SHOWED CAPE VALUES ABOVE 2000 J/KG. OUR FEELING IS THAT WELL BE IN A SIMILAR ENVIRONMENT LATER TODAY. A STATEMENT WILL THUS BE ISSUED TO ADDRESS POSSIBLE SEVERE WEATHER. THINGS FINALLY QUIET DOWN LATER TONIGHT AS THE ABOVE MENTIONED FRONT MOVES TOWARDS THE COASTAL PLAIN. THERE SHOULD BE ENOUGH BOUNDARY LAYER MOISTURE FOR MORE FOG FORMATION. A STRETCH OF NICE SUMMER WEATHER APPEARS TO BE IN THE OFFING FROM FRIDAY THROUGH THE UPCOMING WEEKEND AS UPPER RIDGING ATTEMPTS TO BUILD INTO THE EASTERN U.S. AGAIN, WE NOTICED THAT THE LAST REMNANTS OF AN UPPER TROUGH ARE PROGGED TO SWING THROUGH THE AREA ON FRIDAY. HOPEFULLY, ENOUGH MOISTURE WOULD HAVE BEEN SWEPT OUT PRIOR TO THIS SO THAT DRY CONDITIONS WILL PREVAIL. WELL STAY WITH CONTINUITY AND KEEP THINGS RAIN-FREE THIS PERIOD. THE WORK ZONES ARE ON THE STREET. THE FINAL PACKAGE WILL BE FORTHCOMING BETWEEN 3 AND 3:30. .BGM...FLOOD WATCH TODAY FOR STEUBEN, CHEMUNG, AND SCHUYLER COUNTIES IN NY. JUREWICZ
In the hours before
Special weather statement, Jun 27, 11:33 AM EDT, 2 hours 59 minutes before
NYZ009-271700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1133 AM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA... AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS, ACROSS EXTREME NORTHERN ONEIDA COUNTY, MOVING EAST AT 20 MPH. THE AREA OF THUNDERSTORMS WILL TRAIN ACROSS THE AREA, FROM FLORENCE TO ALDER CREEK. RAINFALL AMOUNTS OF ONE, TO TWO INCHES COULD CAUSE PONDING OF WATER, OR MINOR DITCH FLOODING. WESTERLY WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE. THE STORMS SHOULD END BY 1 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
Special weather statement, Jun 27, 12:55 PM EDT, 1 hour 37 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022- 023-024-055-025-044-045-056-046-057-062-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1255 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... YATES NY... SENECA NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... BROOME NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 1:15 PM EDT, 1 hour 17 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046- 057-062-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 1:55 PM EDT, 37 minutes before
NYZ015-016-022-023-271945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE AREA... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... HORNELL AT 215 PM. ITALY HILL, BATH, AND JASPER AROUND 230 PM. KEUKA LAKE AT 245 PM. OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM. WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
Special weather statement, Jun 27, 1:57 PM EDT, 35 minutes before
PAZ040-044-047-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT THU JUN 27 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF SHICKSHINNY...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SHICKSHINNY AT 230 PM. WILKES BARRE AND HAZLETON AT 245 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:00 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jun 27, 2:03 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jun 27, 2:03 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 57 min |
| Jun 27, 3:40 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 50 min |
| Jun 27, 4:21 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 24 min |
| Jun 27, 4:29 PM EDT | Flash Flood Warning | BGM | Chemung, Steuben | 3 hr |
| Jun 27, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 25 min |
| Jun 27, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.